Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 73, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 13, 2003, 4:28 PM CDT for Madison County, Nebraska. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2003, 4:28 PM CDT (21:28 UTC)
- Expired
- May 13, 2003, 5:30 PM CDT
- In force
- 62 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Madison County, NE
The radar
The Omaha radar (KOAX), 131 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 1:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.5 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 212 J/kg
- Mixed-layer CIN
- -282 J/kg
- Mixed-layer LCL
- 1567 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
028 WUUS53 KOAX 132128 SVROAX NEC119-132230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 427 PM CDT TUE MAY 13 2003 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MADISON COUNTY IN NORTHEAST NEBRASKA THIS INCLUDES THE CITY OF NORFOLK * UNTIL 530 PM CDT * AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 4 MILES SOUTH OF MEADOW GROVE...OR ABOUT 18 MILES WEST OF NORFOLK...MOVING EAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... MADISON...NORFOLK... LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4208 9783 4188 9782 4178 9745 4209 9740 $$ ERVIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:20 PM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, May 13, 2:20 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 220 PM CDT TUE MAY 13 2003 MAIN FORECAST CHALLENGES ARE OBVIOUSLY SEVERE WEATHER THREAT THIS AFTERNOON AND EVENING. MUCH OF CENTRAL AND EASTER NEBRASKA HAS NOW BEEN PLACED IN SEVERE THUNDERSTORM WATCH 360 WHICH IS IN EFFECT UNTIL 700 PM CDT. LATEST SURFACE ANALYSIS INDICATED UPPER 50S DEWPOINTS WERE STREAMING NORTH AHEAD OF A TROUGH OF LOW PRESSURE...MEANWHILE A WARM FRONT EXTENDED SOUTH THEN EAST TO SOUTHEAST NEBRASKA. LARGE CLUSTER OF SEVERE STORMS HAS FIRED JUST TO THE RIGHT OF THE WARM FRONT...THUS STORMS WILL LIKELY REMAIN ELEVATED THROUGH THE EVENING. STEEP MID LEVEL LAPSE RATES IN CONJUNCTION WITH CAPES APPROACHING 1000 TO 2000 J/KG WILL ALLOW LINEAR CONVECTIVE COMPLEX TO MOVE EAST SOUTHEAST. PRESENT INDICATIONS ARE THAT AN ADDITIONAL SEVERE BOX WILL BE NEEDED DOWNSTREAM LATER THIS AFTERNOON FOR THE MISSOURI RIVER EASTWARD. THE SYSTEM SHOULD REMAIN RATHER PROGRESSIVE...WITH SEVERE WEATHER THREAT DIMINISHING BY MIDNIGHT AS ACTIVITY MOVES EAST OF THE FORECAST AREA. ON WEDNESDAY...AS UPPER LOW AND SECONDARY AREA OF MOISTURE ROTATES TO OUR NORTHEAST...ABOUT THE NORTHEAST HALF OF THE FORECAST AREA WILL HAVE A CHANCE FOR SCATTERED SHOWERS WITH NORTHWESTERLY WINDS AT 15 TO 25 MPH POSSIBLE ON THE BACKSIDE OF THE SYSTEM. THEREAFTER...THAT TRANSLATES EASTWARD WITH SHORTWAVE RIDGING FOR THURSDAY. NEXT SYSTEM DIGGING INTO THE 4 CORNERS REGION LATE THIS WEEK APPEARS TO BE HEADING JUST A BIT FURTHER SOUTH. STILL NEED TO MENTION A CHANCE OF PRECIPITATION ACROSS THE SOUTH HALF OF THE FORECAST AREA ON FRIDAY...BUT THAT SHOULD DEPART FRIDAY NIGHT. SATURDAY AND SUNDAY APPEAR TO BE MILD AND DRY WITH SHORTWAVE RIDGING AGAIN EXPECTED. WINDS SHOULD BE SOUTHEASTERLY THEN SOUTH ON SUNDAY IN ADVANCE OF THE NEXT SYSTEM TO MOVE IN ON MONDAY AND TUESDAY. SUNDAY SHOULD BE A VERY PLEASANT DAY...THE WARMEST OF THE WEEKEND WITH HIGHS 75 TO 80. .OMA...SEVERE THUNDERSTORM WATCH WESTERN 2/3 OF FORECAST AREA WEST OF THURSTN TO WAHOO TO BEATRICE UNTIL 700 PM CDT. VLD
Hazardous weather outlook, May 13, 4:15 PM CDT, 13 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-132301- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 415 PM CDT TUE MAY 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. UPDATED FOR SEVERE THUNDERSTORM WATCH .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF EASTERN NEBRASKA UNTIL 7 PM CDT. SCATTERED SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTHEAST NEBRASKA LATE THIS AFTERNOON AND EARLY THIS EVENING. LARGE HAIL PENNY TO QUARTER SIZE AND DAMAGING WINDS THE PRIMARY HAZARDS. THE ACTIVITY SHOULD DEVELOP EAST AND SOUTH ACROSS THE REMAINDER OF EASTERN NEBRASKA THROUGH 600 PM CDT...SPREADING INTO SOUTHWEST IOWA THEREAFTER AS THE STORMS ORGANIZE INTO A SQUALL LINE. THE COLD FRONT IS EXPECTED TO PUSH EAST OF THE AREA EARLY WEDNESDAY MORNING...ENDING THE THREAT FOR THUNDERSTORM ACTIVITY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN ON FRIDAY OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA AND ALSO ON MONDAY OVER EASTERN NEBRASKA AND SOUTHWEST IOWA. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON AND EVENING. DEWALD
In the hours before
Local storm report, May 13, 3:31 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
331 PM CDT TUE MAY 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM 1 NW ORCHARD NE .75 INCH HAIL
05/13/03 ANTELOPE REPORTED BY COOPERATIVE
OBSERVER.Local storm report, May 13, 4:07 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
407 PM CDT TUE MAY 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0335 PM 8 N ORCHARD NE .88 INCH HAIL
05/13/03 KNOX REPORTED BY COOPERATIVE
OBSERVER.
0346 PM 6 SW CREIGHTON NE .75 INCH HAIL
05/13/03 ANTELOPE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 13, 4:11 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
411 PM CDT TUE MAY 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0405 PM 7 NW ORCHARD NE .75 INCH HAIL
05/13/03 ANTELOPE REPORTED BY PUBLIC.
0407 PM NELIGH NE .75 INCH HAIL
05/13/03 ANTELOPE REPORTED BY COOPERATIVE
OBSERVER.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 2:46 PM CDT | Severe Thunderstorm Warning | OAX | Antelope | 44 min |
| May 13, 3:01 PM CDT | Severe Thunderstorm Warning | OAX | Knox | 44 min |
| May 13, 3:37 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Knox | 53 min |
| May 13, 4:11 PM CDT | Severe Thunderstorm Warning | OAX | Pierce | 49 min |
| May 13, 4:17 PM CDT | Flash Flood Warning | OAX | Knox | 3 hr |
| May 13, 4:33 PM CDT | Severe Thunderstorm Warning | OAX | Boone | 57 min |
| May 13, 4:39 PM CDT | Severe Thunderstorm Warning | OAX | Antelope | 36 min |
| May 13, 4:55 PM CDT | Tornado Warning | OAX | Madison | 35 min |
| May 13, 5:10 PM CDT | Severe Thunderstorm Warning | OAX | Pierce, Stanton, Wayne | 65 min |
| May 13, 5:19 PM CDT | Tornado Warning | OAX | Stanton | 41 min |
| May 13, 5:25 PM CDT | Severe Thunderstorm Warning | OAX | Boone | 35 min |
| May 13, 5:25 PM CDT | Tornado Warning | OAX | Madison | 50 min |
| May 13, 5:33 PM CDT | Severe Thunderstorm Warning | OAX | Cedar | 42 min |
| May 13, 5:34 PM CDT | Severe Thunderstorm Warning | OAX | Platte | 56 min |
| May 13, 6:01 PM CDT | Severe Thunderstorm Warning | OAX | Colfax | 59 min |
| May 13, 6:08 PM CDT | Severe Thunderstorm Warning | OAX | Cuming, Dodge | 67 min |
| May 13, 6:21 PM CDT | Severe Thunderstorm Warning | OAX | Butler | 54 min |
| May 13, 6:52 PM CDT | Severe Thunderstorm Warning | OAX | Washington | 53 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.